Arkansas, 2011

Wildfire in Arkansas, August 7 to 13, 2011

August 7 to 13, 2011 · NWS LZK · 1 event in 1 county or zone

A continued heat wave and drought conditions made conditions favorable for wildfires during the first part of August. The Forked Mountain Fire began on the 7th in the Ouachita National Forest.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A continued heat wave and drought conditions made conditions favorable for wildfires during the first part of August. The Forked Mountain Fire began on the 7th in the Ouachita National Forest. The fire, in Perry County, eventually burned 180 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 6, 11:09 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 6, 11:09 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1209 AM CDT SUN AUG 7 2011

.DISCUSSION...

UPDATED FOR 06 AVIATION DISCUSSION BELOW...

&&

.AVIATION...

ONGOING CONVECTION ALONG THE MO BORDER WILL PERSIST THROUGH THE
NEXT SEVERAL HRS...WITH NRN TERMINALS POSSIBLY SEEING SOME
SHRA/TSRA OVERNIGHT. HAVE MENTIONED VCTS AND TEMPO TSRA FOR THIS
POSSIBILITY. BY THE MORNING HRS...SOME PATCHY FOG WILL BE POSSIBLE
AT THESE SAME NRN TERMINALS. ELSEWHERE...EXPECT VFR CONDITIONS TO
DOMINATE THROUGH MUCH OF THE PERIOD. HOWEVER...AN OUTFLOW BOUNDARY
FROM ONGOING PRECIP ACTIVITY TO THE NORTH WILL SETTLE SOMEWHERE
ACROSS CENTRAL AR FOR SUN AFTERNOON...WITH SOME SHRA/TSRA POSSIBLE
DURING THE LATE AFTERNOON HRS AT THE CENTRAL SITES. SO HAVE
MENTIONED VCTS AND PROB30 GROUPS FOR THE PRECIP POTENTIAL. LESSER
CHANCES WILL EXIST FURTHER SE...WITH ONLY CB MENTIONED AT THIS
TIME.

&&

.PREV DISCUSSION... /ISSUED 917 PM CDT SAT AUG 6 2011/

UPDATE...
A LINE OF THUNDERSTORMS CONTINUES ACROSS NORTH ARKANSAS NEAR THE
STALLED FRONTAL BOUNDARY. INCREASED POPS IN NORTH ARKANSAS FOR THE
REST OF THE EVENING. EXPECT ACTIVITY TO SUBSIDE AFTER MIDNIGHT.
ABUNDANT CLOUD COVER WILL BE ACROSS THE NORTH. CLEAR SKIES ABOUND
ELSEWHERE. HEAT ADVISORY CONTINUES THROUGH MONDAY IN MOST AREAS.

PREV DISCUSSION... /ISSUED 255 PM CDT SAT AUG 6 2011/

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

PLENTY OF SUNSHINE...SWLY SFC WINDS AND HIGH PRES ALOFT HAS
PROVIDING FOR ANOTHER SCORCHER OF A DAY ACRS THE NATURAL STATE. AT
MID AFTN...TEMPS HAVE TOPPED THE CENTURY MARK AT ALL THE MAJOR
REPORTING SITES...WITH SEVERAL RECORD HIGHS EITHER TIED OR BROKEN.

CONVECTION HAS BEEN NON EXISTENT SO FAR ACRS THE FA THIS AFTN. A
WEAK OUTFLOW BNDRY WAS NOTED JUST N OF THE AR/MO BRDR. CANNOT RULE
OUT A FEW STORMS FORMING TNGT IN THE VCNTY OF THE BNDRY...SO HAVE
INCLUDED SLGT CHC POPS FOR THE NRN PARTS OF THE CWA.

THE PERSISTENT UPR RDG IS FCST TO SLOLY WEAKEN A BIT AND SHIFT WWD
HEADING INTO THE NEW WORK WEEK. HIGH TEMPS ON SUN WL BE SIMILAR TO
TODAY/S READINGS...THEN FALL OFF A FEW DEGREES EACH DAY. AFTN HEAT
INDICES WL CONT TO EXCEED ADVY CRITERIA ACRS THE FA SUN AND OVR
CNTRL AND SRN SECTIONS ON MON. THUS...NO CHGS ARE PLANNED TO THE
EXISTING HEADLINES.

AS THE UPR HIGH SHIFTS WWD...THIS WL ALLOW A NWLY FLOW ALOFT TO
RETURN TO THE MID SOUTH. THIS WL ALLOW A SERIES OF UPR IMPULSES TO
PASS SEWD...BRINGING BETTER CHCS OF SHRA/TSRA TO A GOOD PORTION OF
THE STATE AS WE PROGRESS THRU THE REMAINDER OF THE SHORT TERM.

LONG TERM...WEDNESDAY THROUGH SATURDAY

PREVIOUS FCST THINKING STILL ON TRACK AS THE PD WILL BEGIN WITH THE
UPR RIDGE SHIFTED TO THE WEST AND NW FLOW ALOFT OVER THE STATE.
EPISODIC PRECIP CHCS LOOK LIKELY IN THE NORTH AS PERTURBATIONS IN
THE FLOW MOVE ATOP A STALLED SFC BNDRY. THE EXACT TIMING OF
DISTURBANCES IS UNCERTAIN AND AS SUCH HAVE CONTINUED TO BROADBRUSH
CHC POPS THROUGH MUCH OF THE LONG TERM PD. THE BEST CHCS APPEAR TO
BE WED-FRI...WITH CHCS DECREASE SOME AS WE HEAD INTO NEXT WEEKEND
AND THE UPR RIDGE TRIES TO BUILD BACK EAST A BIT.

THE ONLY CHANGES MADE TO THE FCST WERE TO TAILOR POPS TO INDICATE
HIGHEST CHCS NORTH AND LOWER CHCS SOUTH AS MODELS CONT TO INDICATE
A FAVORABLE PATTERN FOR CONVECTIVE SYSTEMS RIDING THROUGH THE NW
FLOW IN NRN AR/SRN MO. HAVE ALSO TAILORED TEMPS TO INDICATE MORE OF
A GRADIENT FM NORTH TO SOUTH AS MODELS HAVE TRENDED H85 TEMPS WARMER
IN THE SRN CWA AND THERE ARE INDICATIONS NOW THAT THE BREAK IN THE
HEAT WILL BE JUST A SLIGHT ONE IN THE SWRN CWA. HOWEVER...CLOUDS AND
PRECIP SHOULD PROVIDE A NICE BREAK FROM THE HEAT IN THE NORTH...WITH
CEN PARTS OF AR SEEING SOME BREAK FROM THE HEAT...BUT LIKELY NOT AS
MUCH AS NRN AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     78 101  77  95 /  20  20  30  30
CAMDEN AR         78 102  77 100 /  10  10  20  20
HARRISON AR       76  99  72  93 /  20  20  40  30
HOT SPRINGS AR    79 103  79 100 /  10  10  20  20
LITTLE ROCK   AR  80 102  79  99 /  20  10  30  30
MONTICELLO AR     78 101  77  98 /  10  10  20  20
MOUNT IDA AR      78 104  78 100 /  10  10  20  20
MOUNTAIN HOME AR  76  97  73  95 /  20  30  40  30
NEWPORT AR        76 101  75  93 /  20  20  30  30
PINE BLUFF AR     79 101  78  97 /  10  10  20  20
RUSSELLVILLE AR   80 104  80 100 /  20  10  30  30
SEARCY AR         77 102  80  96 /  20  10  30  30
STUTTGART AR      78 101  79  97 /  20  10  30  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR ARKANSAS-BRADLEY-CALHOUN-
CLARK-CLEVELAND-CONWAY-DALLAS-DESHA-DREW-FAULKNER-GARLAND-GRANT-
HOT SPRING-INDEPENDENCE-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MONROE-MONTGOMERY-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-WHITE-WOODRUFF-YELL.

HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR BAXTER-BOONE-
CLEBURNE-FULTON-IZARD-MARION-NEWTON-SEARCY-SHARP-STONE-VAN BUREN.

&&

AVIATION...62
Hazardous weather outlook, Aug 6, 4:00 AM CST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT AUG 6 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

VERY HOT CONDITIONS WILL CONTINUE TODAY. HIGH TEMPERATURES WILL
RANGE FROM 100 TO 110 DEGREES IN MUCH OF ARKANSAS. THESE
READINGS COMBINED WITH HIGH HUMIDITY LEVELS WILL CREATE DANGEROUS
HEAT INDEX VALUES FROM 105 TO 115 DEGREES.

A HEAT ADVISORY REMAINS IN EFFECT TODAY. PEOPLE NEED TO TAKE THE
HEAT SERIOUSLY. HEAT IS THE NUMBER ONE WEATHER RELATED KILLER IN THE
UNITED STATES.

ANY THUNDERSTORMS THROUGH TONIGHT WILL BE ISOLATED...AND CONFINED TO
AREAS NEAR THE MISSOURI BORDER. LITTLE TO NO RAIN IS EXPECTED
ELSEWHERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH PRESSURE IN THE SOUTHERN PLAINS HAS BEEN RESPONSIBLE FOR THE
HEAT WAVE IN ARKANSAS. IT APPEARS THE HIGH WILL MOVE SLOWLY TOWARD
THE SOUTHWEST UNITED STATES IN THE COMING DAYS. THIS WILL CREATE A
NORTHWEST WIND FLOW ALOFT...WHICH WILL DRIVE A COLD FRONT INTO THE
REGION BY TUESDAY. THE FRONT WILL LIKELY STALL.

PRECEDING THE FRONT...ABOVE NORMAL TEMPERATURES ARE IN THE FORECAST
WITH HEAT INDEX VALUES OVER 105 DEGREES. A HEAT ADVISORY HAS BEEN
POSTED FOR MUCH OF ARKANSAS THROUGH MONDAY.

ONCE THE FRONT ARRIVES...IT WILL NOT BE QUITE SO HOT. TEMPERATURES
WILL BE CLOSER TO NORMAL WEDNESDAY THROUGH FRIDAY...ESPECIALLY IN
NORTHERN AND EASTERN SECTIONS OF THE STATE AWAY FROM HIGH PRESSURE.

SURROUNDING THE FRONT...THERE WILL BE SCATTERED SHOWERS AND
THUNDERSTORMS. CHANCES FOR RAIN WILL BE HIGHEST IN THE NORTHEAST
HALF OF THE STATE...OR IN AREAS NORTH OF THE FRONT. SOME STORMS
COULD BE SEVERE...WITH DAMAGING WINDS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

46

In the hours before

Local storm report, Aug 6, 8:56 PM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
956 PM CDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     FAIRVIEW                36.33N 92.60W
08/06/2011                   MARION             AR   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN.

&&

57

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Perry

When
August 7, 12:30 AM CST to August 13, 8:00 PM CST
Where
Perry forecast zone
Reported by
Park/Forest Service
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332703.